Alert archive / Wisconsin / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Milwaukee, WI

August 22, 2007Green County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 22, 2007, 1:15 AM CDT for Green County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2007, 1:15 AM CDT (06:15 UTC)
Expired
Aug 22, 2007, 7:15 AM CDT
In force
6 hr
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text
Flood severity
None

County Green County, WI

The radar

The Milwaukee radar (KMKX), 87 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4094 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 220617
FFWMKX
WIC045-221215-
/X.NEW.KMKX.FF.W.0018.070822T0615Z-070822T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 AM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 715 AM CDT

* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS ACROSS SAUK...        
  IOWA...LAFAYETTE...AND GRANT COUNTIES. THESE STORMS ARE PUSHING    
  EAST INTO GREEN COUNTY. WITH THE GROUND ALREADY                    
  FULLY SATURATED...ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE  
  FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  GLARUS...MONTICELLO...BROOKLYN AND ALBANY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4285 8938 4251 8937 4250 8983 4285 8983

$$

BORGHOFF
2 follow-up statements
000 
WGUS73 KMKX 220717
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
217 AM CDT WED AUG 22 2007

WIC045-221215-
/X.CON.KMKX.FF.W.0018.000000T0000Z-070822T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREEN-
217 AM CDT WED AUG 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR GREEN
COUNTY...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM EVANSVILLE TO BRODHEAD TO 9 
MILES SOUTH OF MONROE...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS HAVE SLOWED OVER THE LAST HOUR...WITH OTHER 
THUNDERSTORMS EXTENDING WEST INTO LAFAYETTE COUNTY WITH EXCESSIVE 
RAIN. THESE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS AS THEY MOVE OVER GREEN COUNTY THROUGH 4 AM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4285 8938 4251 8937 4250 8983 4285 8983

$$

REM
000 
WGUS73 KMKX 220823
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 AM CDT WED AUG 22 2007

WIC045-220832-
/X.CAN.KMKX.FF.W.0018.000000T0000Z-070822T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREEN-
322 AM CDT WED AUG 22 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREEN COUNTY...

THE HEAVIEST RAINFALL INTENSITIES HAVE PUSHED WELL TO THE EAST OF 
THE WARNED AREA. ONLY LIGHT TO MODERATE RAIN IS EXPECTED THROUGH 5 
AM CDT...THEREFORE THE THREAT FOR FLASH FLOODING HAS DIMINISHED.

IF YOU HAVE ENCOUNTERED FLOODING...REPORT IT TO COUNTY LAW 
ENFORCEMENT AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE.

LAT...LON 4285 8938 4251 8937 4250 8983 4285 8983

$$

BORGHOFF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:10 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 4:10 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION PORTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT TUE AUG 21 2007

.SHORT TERM...
...WET PERIOD TO CONTINUE THROUGH FRIDAY...

RIVERS WILL REMAIN VERY HIGH AND ANY ADDITIONAL HEAVY RAIN WOULD
CAUSE SERIOUS PROBLEMS.

MAIN FORECAST CONCERN IS ON SURFACE BOUNDARY THAT IS PUSHING NORTH
AS WARM FRONT...BUT BECOMING RATHER DIFFUSE. 850 MB WINDS JUST
SOUTH OF THE BOUNDARY ARE EXPECTED TO INCREASE...BUT AREA OF
MOISTURE CONVERGENCE MOVES RATHER QUICKLY THROUGH THE FORECAST
AREA. FORECAST AREA IS IN RIGHT FRONT QUAD OF UPPER JET...NOT VERY
FAVORABLE...BUT THERE IS SOME DIFFLUENCE. GFS DOES GENERATE LARGE
QPF MAX BY EVENING IN CENTRAL NEBRASKA. THIS IN AREA THAT SHOWS
INCREASING CU. MAIN UPPER JET MAX WITH SHORTWAVE THAT MOVES ACROSS
AREAS TO OUR NORTH. SURFACE WINDS ALSO VEERING RATHER QUICKLY...SO
BOUNDARY MAY SHIFT NORTH...ALONG WITH BEST POTENTIAL FOR DEEP
CONVECTION. AS SUCH WILL HOLD OFF ON FLASH FLOOD WATCH...AS NCEP
HAS BACKED OFF ON 12Z QPF IN AMOUNTS...AND ALSO SHIFTED MAX PRECIP
A BIT FAR HER NORTH OF AREAS HARDEST HIT BY RECENT HEAVY RAINS. WITH
DEW POINTS ON THE RISE...AND PRECIPITABLE WATER CLOSING IN ON 2
INCHES...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE HEAVY RAINS.

NAM INCREASES CAPE TO NEAR 2500 J/KG ON FORECAST SOUNDINGS...BUT
BY THEN 850 FLOW MORE WESTERLY.

AS BOUNDARY PUSHES NORTH...FORECAST AREA SHOULD BE ABLE TO RECOVER
AS FAR AS TEMPS ON WEDNESDAY...AND MAY BE CLOSER TO GFS MOS THAN ONE
WOULD THINK.

THEREFORE SPC SLIGHT RISK OF SEVERE SEEMS REASONABLE.

850 MB WINDS INCREASE AGAIN WEDNESDAY NIGHT...AND SOUTHERN WISCONSIN
SHOULD BE ON NOSE OF JET...IN AREA OF DECENT MOISTURE CONVERGENCE.
THEREFORE THINK HEAVY RAIN POTENTIAL IS HIGHER WEDNESDAY NIGHT AND
THURSDAY AS A SHORTWAVE PUSHES ACROSS THE CENTRAL PLAINS INTO
WISCONSIN. FORECAST AREA IS IN SLIGHT RISK THURSDAY. WIND PROFILES
SHOW GOOD VEERING WIND SHEAR...BUT CAPE ON NAM IS LESS DUE TO MODEL
GENERATING PRECIP.  AS SUCH CAPE MAY BE HIGHER.

MAIN MESSAGE IS THERE IS SEVERAL OPPORTUNITIES FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT. WITH PRECIPITABLE WATER RETURNING TO
AROUND 2 INCHES LATE TONIGHT INTO THURSDAY. A FLASH FLOOD WATCH
MAY BE NEEDED FOR WEDNESDAY NIGHT OR THURSDAY.

.LONG TERM...
ANOTHER POTENTIAL FOR HEAVY RAINS FRIDAY AS GFS BRINGS ONE MORE
SHORTWAVE ACROSS THE FORECAST AREA. SURFACE BOUNDARY MAY HAVE SAGGED
INTO NORTHERN ILLINOIS BY THEN...BUT WAVE ALONG FRONT MAY REACH FAR
SOUTHEAST WISCONSIN. 850 MB CONVERGENCE MAY BE HIGHEST ALONG FAR
SOUTHERN WISCONSIN.

SURFACE HIGH SHOULD BUILD ACROSS WISCONSIN SATURDAY...FINALLY
DRYING OUT THE AREA AS LESS HUMID AIR PUSHES IN.

&&

.AVIATION...ANIMATION OF SFC ANALYSIS SHOWS THAT STNRY FNT HAS
LIFTED NORTH BUT IS NOW BISECTING CWA WITH THE COOL SIDE IN THE
EAST. LIFR STRATUS DECK COMING IN OFF THE LAKE PER VSBY IMAGERY.
THIS WILL AFFECT KMKE INTO THE EVENING HOURS AT LEAST. MVFR CIGS
ELSEWHERE ACRS THE CWA. BL LOOKS A LITTLE MORE MIXED IN THE WRN
CWA...BUT NOW CONCERNED ABOUT THE COOLER LAKE INFLUENCE HAVING A SAY
WITH LWR CIGS AND VSBYS DURG THE NIGHT. WILL HINT AT TSRA CHCS LATER
TNGT WITH POTENTIAL MCS AFFECTING SRN WI.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ/COLLAR
Hazardous weather outlook, Aug 22, 12:25 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 AM CDT WED AUG 22 2007

WIZ046-047-051-052-056>060-062>072-221100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1225 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY. SOME THUNDERSTORMS WILL BE SEVERE WITH
DAMAGING WINDS AND HEAVY RAIN. LARGE HAIL IS POSSIBLE. THE HEAVY
RAIN WILL AGGRAVATE ANY EXISTING FLOODING PROBLEMS.

THERE WILL ALSO BE AREAS OF DENSE FOG REDUCING VISIBILITIES TO
AROUND 1/4 MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
NIGHT...WITH STORMS MOST LIKELY WEDNESDAY NIGHT THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. THERE IS THE POTENTIAL FOR HEAVY RAIN WEDNESDAY MORNING
...AND AGAIN WEDNESDAY NIGHT INTO THURSDAY AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

LMZ643>646-665-220945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1225 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY LATE TONIGHT. SOME THUNDERSTORMS WILL
BE SEVERE WITH DAMAGING WINDS. LARGE HAIL IS POSSIBLE.

THERE WILL ALSO BE AREAS OF DENSE FOG REDUCING VISIBILITIES TO
AROUND 1/4 MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY.

TZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 22, 12:56 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     LA VALLE                43.58N 90.13W
08/22/2007                   SAUK               WI   LAW ENFORCEMENT

            TREE DOWN

&&

TZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:06 PM CDTFlash Flood WatchMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk6 hr
Aug 21, 11:49 PM CDTFlash Flood WarningMKXIowa, Lafayette, Sauk4 hr
Aug 22, 12:06 AM CDTSevere Thunderstorm WarningMKXIowa, Sauk54 min
Aug 22, 12:37 AM CDTFlash Flood WarningMKXColumbia, Dane6 hr
Aug 22, 12:44 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane76 min
Aug 22, 1:11 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette69 min
Aug 22, 1:33 AM CDTSevere Thunderstorm WarningMKXDodge57 min
Aug 22, 3:00 AM CDTSpecial Marine WarningMKX60 min
Aug 22, 3:28 AM CDTSevere Thunderstorm WarningMKXKenosha39 min
Aug 22, 3:33 AM CDTSpecial Marine WarningMKX42 min
Aug 22, 11:22 AM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 10 more48 hr
Aug 22, 4:27 PM CDTFlash Flood WarningMKXDane, Dodge, Green, Jefferson, Lafayette, Washington6 hr
Aug 22, 4:41 PM CDTSpecial Marine WarningMKX2 hr
Aug 22, 4:47 PM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha43 min
Aug 22, 4:58 PM CDTFlash Flood WarningMKXWaukesha6 hr
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee42 min
Aug 22, 5:07 PM CDTTornado WarningMKXLafayette20 min
Aug 22, 5:13 PM CDTFlash Flood WarningMKXMilwaukee, Ozaukee6 hr
Aug 22, 5:14 PM CDTSpecial Marine WarningMKX2 hr
Aug 22, 5:20 PM CDTSevere Thunderstorm WarningMKXIowa70 min
Aug 22, 5:25 PM CDTFlash Flood WarningMKXRock6 hr
Aug 22, 5:29 PM CDTSevere Thunderstorm WarningMKXRacine46 min
Aug 22, 5:30 PM CDTSevere Thunderstorm WarningMKXLafayette60 min
Aug 22, 5:40 PM CDTFlash Flood WarningMKXIowa3 hr
Aug 22, 5:41 PM CDTSevere Thunderstorm WarningMKXMilwaukee34 min
Aug 22, 6:08 PM CDTFlash Flood WarningMKXRacine, Walworth6 hr
Aug 22, 6:13 PM CDTSevere Thunderstorm WarningMKXDane, Green47 min
Aug 22, 6:29 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette19 min
Aug 22, 6:39 PM CDTRiver Flood WarningMKXGreen13 days
Aug 22, 6:43 PM CDTFlash Flood WarningMKXKenosha6 hr

Nearby

Flash Flood Warnings in Wisconsin, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.